Not All Long-Acting Insulins Are The Same

  1. Anne L. Peters Harmel, MD and
  2. Lauren Somma, RN, CDE
  1. From the Department of Endocrinology, University of Southern California, Los Angeles, California

    Glargine (Lantus) is an insulin analog recently available in the U.S. It is a long-acting insulin but differs from other long-acting insulins (such as NPH, Lente, and ultralente) because it is clear as opposed to cloudy. It also has an acidic pH and should not be mixed with other insulins. Because it is new and patients and physicians do not have a long history of using it, mistakes can occur. A number of our patients have mixed glargine and rapid-acting insulin, in spite of being instructed not to. Additionally, it is no longer possible to distinguish between short- and long-acting insulins by clear or cloudy, respectively.

    F.R. is a 55-year-old police officer with slowly progressive type 1 diabetes, diagnosed at age 53 years with positive anti-GAD antibodies. As oral agents lost their efficacy, an injection of evening NPH was added to his treatment. Due to his schedule, which involved working 3–4 nights a week, it was impossible to lower his fasting blood glucose levels on a bedtime NPH/daytime oral agents regimen. He was switched to twice-daily NPH and rapid-acting insulin. His HbA1c level remained elevated at 8.8%. When glargine became available he was switched from twice-daily NPH to evening glargine, plus premeal rapid-acting insulin. He was taught carbohydrate counting and was followed closely. His glargine did not seem to control his daytime blood glucose levels, so he was switched to twice-daily injections of glargine. In spite of the new treatment and close follow-up, F.R. seemed to have more erratic blood glucose levels and more unexplained lows and highs than would have been expected on glargine. Therefore, he was put on a continuous glucose sensor to better document his blood glucose levels.

    His sensor was picked up from his home on a Saturday by one of our diabetes educators (L.S.). When interviewing the patient, he said he was taking Lente (“L”) insulin. He produced his vial of insulin, which was in fact Lente. On review, his original prescription was clearly written for Lantus and the pharmacy had erroneously given the patient Lente. Since the patient had never had a sample of Lantus, and assumed that the pharmacy filled the correct prescription, he did not question the insulin type. On his blood glucose–monitoring records he had written “L” and when speaking about his long-acting insulin, had described it only as “L,” not as Lente.

    Use of new medications can improve outcomes, but can also lead to confusion. After being started on a new insulin regimen, patients should be queried about their use of the insulin (e.g. “Do you mix insulins?”, “What do your insulins look like?”), and also should be encouraged to bring their insulin vials into the clinic. Although patients often carry their rapid- or short-acting insulins with them, a basal insulin given at night might not be included in their insulin carrying kit. Finally, perhaps prescriptions for Lantus insulin should be written as the generic glargine, to avoid confusion with Lente.

    Footnotes

    | Table of Contents

    Navigate This Article